Kansas, 2005

Tornadoes and Flash Flooding in Kansas, June 4 to 5, 2005

June 4 to 5, 2005 · NWS ICT · 40 events in 9 counties and zones

24 hail, 6 flash flood, 5 thunderstorm wind, 3 tornado, 2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 4, 1:35 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 4, 1:35 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
235 PM CDT SAT JUN 4 2005

.DISCUSSION...
...MAIN FORECAST CONCERNS ARE POTENTIAL FOR SIGNIFICANT SEVERE
WEATHER AND ADDITIONAL FLOODING THIS AFTERNOON AND TONIGHT...

TONIGHT:
AM GETTING A JUMP ON THE FORECAST IN ANTICIPATION OF A BUSY LATE
AFTERNOON AND EVENING. AT 1800Z A WELL DEFINED UPPER LEVEL LOW IS
EVIDENT ON THE SATELLITE IMAGERY OVER WESTERN NEBRASKA. IN
ASSOCIATION WITH THIS LOW, A SURFACE BOUNDARY EXTENDS FROM SOUTHERN
MINNESOTA SOUTHWARD INTO SOUTHWEST OKLAHOMA. AHEAD OF THIS FRONT THE
AIRMASS IS VERY MOIST AND UNSTABLE. EASTERN KANSAS IS FAIRLY WELL
CAPPED AT THIS TIME, BUT THAT SHOULD ERODE BY LATE AFTERNOON WITH
EXPLOSIVE THUNDERSTORM DEVELOPMENT. OUR CURRENT THINKING IS THAT THE
INITIAL THUNDERSTORM DEVELOPMENT SHOULD BE SOMEWHERE IN THE VICINITY
OF THE TURNPIKE. SPCS OUTLOOK HAS A HIGH RISK OF SEVERE WEATHER FOR
MOST OF NORTHEAST KANSAS INTO NORTHWEST MISSOURI, WITH A MODERATE
RISK THROUGH SOUTHEAST KANSAS. TORNADOES WITH THESE STORMS MAINLY
THIS EVENING ARE DEFINITELY POSSIBLE. IN ADDITION TO THE THREAT FOR
TORNADOES, HEAVY RAIN IS ONCE AGAIN A POSSIBILITY. AM LEAVING THE
FLOOD WATCH OUT AS IS FOR TONIGHT. THE SURFACE BOUNDARY SHOULD BE IN
THE VICINITY OF AN IOLA TO CANEY LINE BY MIDNIGHT, THEN TO THE
EASTERN BORDER OF OUR FORECAST AREA BY AROUND DAYBREAK.

SUNDAY-SUNDAY NIGHT:
NOT MUCH CHANGE TO THE ONGOING FORECAST. KEPT A CHANCE OF
THUNDERSTORMS IN THE FAR SOUTHEAST, BUT NOT REAL CONFIDENT ON THAT.
THE BOUNDARY LOOKS TO HANG UP FROM SOUTHERN ILLINOIS INTO CENTRAL
OKLAHOMA. BECAUSE OF THAT PUT SOME SMALL CHANGES OF THUNDERSTORMS IN
ALONG THE OKLAHOMA/KANSAS BORDER FOR SUNDAY NIGHT.

MONDAY-SATURDAY:
PRETTY MUCH LEFT THE ON-GOING FORECAST ALONE. THUNDERSTORM CHANCES
SHOULD INCREASE TOWARD MIDWEEK AS ANOTHER STRONG UPPER TROF DEVELOPS
OUT WEST, WITH HINTS OF A FRONTAL BOUNDARY PUSHING INTO CENTRAL
KANSAS WEDNESDAY INTO THURSDAY. SEASONABLY VERY WARM AFTERNOONS AND
MILD NIGHTS PROGGED, WITH NIGHTTIME LOW-LEVEL JETS COMMON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  85  65  91 /  40  10  10  10
HUTCHINSON      61  85  64  91 /  30  10  10  10
NEWTON          61  85  65  90 /  50  10  10  10
ELDORADO        63  85  65  90 /  60  10  10  10
WINFIELD-KWLD   63  85  66  91 /  60  20  20  20
RUSSELL         58  84  63  92 /  20  10  10  10
GREAT BEND      58  84  63  92 /  10  10  10  10
SALINA          60  84  63  90 /  40  10  10  10
MCPHERSON       60  85  64  90 /  40  10  10  10
COFFEYVILLE     69  86  66  89 /  80  40  20  20
CHANUTE         68  85  66  88 /  80  30  20  20
IOLA            68  85  66  88 /  80  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FROM 1 PM SATURDAY UNTIL 6 AM CDT SUNDAY
FOR THE FOLLOWING ZONES...ALLEN...BUTLER...CHASE...CHAUTAUQUA...
COWLEY...ELK...GREENWOOD...HARVEY...LABETTE...MARION...
MONTGOMERY...NEOSHO...WILSON...AND WOODSON.

&&

ELDER/
Hazardous weather outlook, Jun 4, 2:40 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT SAT JUN 4 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
340 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE LATE THIS AFTERNOON
INTO TONIGHT ACROSS CENTRAL AND SOUTHEASTERN KANSAS, AS A VERY
STRONG UPPER LEVEL DISTURBANCE MOVES OUT OVER KANSAS FROM COLORADO.
A FEW TORNADOES WILL BE POSSIBLE, MAINLY ACROSS THE FLINT HILLS AND
SOUTHEASTERN KANSAS. A STRONG TORNADO OR TWO IS POSSIBLE IN THOSE
AREAS. OTHERWISE, VERY LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE AREAWIDE.

WEAK LOW PRESSURE IS FORECAST TO DEVELOP SOMEWHERE IN CENTRAL OR
SOUTH CENTRAL KANSAS THIS AFTERNOON, WITH A DRYLINE EXTENDING
SOUTHWARD FROM THE LOW THROUGH WESTERN OKLAHOMA. AS THE VERY STRONG
DISTURBANCE ALOFT MOVES OUT OVER KANSAS, SCATTERED SUPERCELL
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OR EAST OF THE DRYLINE
DURING THE MID TO LATE AFTERNOON HOURS. THE SEVERE WEATHER THREAT
WILL CONTINUE FOR MUCH OF THE EVENING, ALTHOUGH THE MAIN THREAT AREA
WILL GRADUALLY SHIFT EAST OF THE INTERSTATE 135 CORRIDOR.

IN ADDITION TO THE SEVERE WEATHER THREAT, ADDITIONAL FLOODING IS
POSSIBLE MAINLY ACROSS THE FLINT HILLS AND SOUTHEASTERN KANSAS.
PLEASE REFER TO THE LATEST FLOOD WATCH IN EFFECT UNTIL EARLY SUNDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN EXTREME SOUTHEASTERN
KANSAS SUNDAY AFTERNOON. IF STORMS ARE ABLE TO DEVELOP, THEY MAY
BECOME SEVERE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
THURSDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE EVENING
HOURS ACROSS ALL OF CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

JMC/TES

In the hours before

Special weather statement, Jun 4, 1:23 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
223 PM CDT SAT JUN 4 2005

KSZ032>033-047>053-050400-
BARTON KS-CHASE KS-ELLSWORTH KS-LINCOLN KS-
MCPHERSON KS-MARION KS-RICE KS-RUSSELL KS-SALINE KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 391 UNTIL 1100
PM CDT SATURDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 9 COUNTIES

BARTON                CHASE                 ELLSWORTH
LINCOLN               MARION                MCPHERSON
RICE                  RUSSELL               SALINE

INCLUDING THE CITIES OF GREAT BEND...MCPHERSON...RUSSELL AND SALINA.

SEDLOCK
Special weather statement, Jun 4, 2:35 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT SAT JUN 4 2005

KSZ067>070-082>083-091>094-098-050400-
BUTLER KS-CHAUTAUQUA KS-COWLEY KS-ELK KS-GREENWOOD KS-
HARPER KS-HARVEY KS-KINGMAN KS-RENO KS-SEDGWICK KS-
SUMNER KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 393 UNTIL 1100
PM CDT SATURDAY EVENING FOR THE FOLLOWING AREAS

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 8 COUNTIES

BUTLER                COWLEY                HARPER
HARVEY                KINGMAN               RENO
SEDGWICK              SUMNER

IN SOUTHEAST KANSAS THIS WATCH INCLUDES 3 COUNTIES

CHAUTAUQUA            ELK                   GREENWOOD

INCLUDING THE CITIES OF ARKANSAS CITY...DOWNTOWN WICHITA...EL DORADO
AND HUTCHINSON.

SEDLOCK
Local storm report, Jun 4, 2:53 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FUNNEL CLOUD     4 E LINDSBORG           38.57N 97.60W
06/04/2005                   MCPHERSON          KS   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED FUNNEL CLOUD

&&

CDB

The radar

The Topeka radar (KTWX), 109 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

24 hail, 6 flash flood, 5 thunderstorm wind, 3 tornado, 2 flood. Local standard time, as filed.

Hail, Saline

When
June 4, 3:12 PM CST
Where
Saline County, 1 mi W of Gypsum
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.700, -97.433

Hail, Butler

When
June 4, 4:09 PM CST
Where
Butler County, 2 mi NW of De Graff
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.000, -96.900

Hail, Cowley

When
June 4, 4:38 PM CST
Where
Cowley County, Arkansas City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.050

Hail, Cowley

When
June 4, 5:22 PM CST
Where
Cowley County, 1 mi ENE of Burden
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.317, -96.733

Hail, Cowley

When
June 4, 5:23 PM CST
Where
Cowley County, 1 mi S of Arkansas City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -97.050

Hail, Cowley

When
June 4, 5:23 PM CST
Where
Cowley County, Arkansas City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.050

Hail, Cowley

When
June 4, 5:45 PM CST
Where
Cowley County, Arkansas City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.050

Tornado, Cowley

When
June 4, 5:57 PM CST
Where
Cowley County, 4 mi E of Arkansas City
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.067, -96.983

Brief event.

Tornado, Cowley

When
June 4, 6:05 PM CST to 6:09 PM CST
Where
Cowley County, 1 mi WNW of Maple City
Rating
F0
Path length
3 mi
Path width
55 yd
Reported by
STORM CHASER
Coordinates
37.050, -96.800

Remained in the country with no damage resulting.

Hail, Butler

When
June 4, 6:09 PM CST
Where
Butler County, 10 mi E of Leon
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.683, -96.600

Occurred at intersection of Highway 400 & Gray Road.

Hail, Cowley

When
June 4, 6:10 PM CST
Where
Cowley County, Atlanta
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -96.767

Hail, Butler

When
June 4, 6:25 PM CST
Where
Butler County, 1 mi W of Latham
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.533, -96.667

Hail, Cowley

When
June 4, 6:26 PM CST
Where
Cowley County, 3 mi NW of Dexter
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.217, -96.750

Hail, Butler

When
June 4, 6:27 PM CST
Where
Butler County, 1 mi W of Latham
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.533, -96.667

Hail, Cowley

When
June 4, 6:30 PM CST
Where
Cowley County, Winfield
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.250, -96.983

KSNW Channel 3.

Hail, Butler

When
June 4, 6:33 PM CST
Where
Butler County, 1 mi W of Latham
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -96.667

Flood, Chase

When
June 4, 6:35 PM CST to 9:35 PM CST
Where
Chase forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.700, -98.200

Both roads leading to Cedar Point barricaded.

Hail, Butler

When
June 4, 6:37 PM CST
Where
Butler County, 1 mi N of Latham
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.550, -96.650

Hail, Butler

When
June 4, 6:50 PM CST
Where
Butler County, Latham
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.533, -96.650

Flood, Butler

When
June 4, 6:50 PM CST to 8:50 PM CST
Where
Butler forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.733, -100.450

Flooding occurred at the following locations: From 1850-1910: on 200th Street 2 miles west of Latham near Butler County Lake; at 1906: on 197th Street 1/2 mile east of Hopkins Switch Road in Latham; at 1907: on 200th Street to 2-3 inch depth 1/2 mile east of Latham; at 1916:from 220th Street to 230th Street on Cole Creek Road.

Hail, Chase

When
June 4, 7:00 PM CST
Where
Chase County, Saffordville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -96.400

Hail, Chase

When
June 4, 7:02 PM CST
Where
Chase County, Strong City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -96.533

Tornado, Greenwood

When
June 4, 7:02 PM CST to 7:03 PM CST
Where
Greenwood County, 3 mi WSW of Severy
Rating
F0
Path length
0.5 mi
Path width
110 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -96.283

Brief touchdown in open country.

Flash Flood, Chautauqua

When
June 4, 7:10 PM CST to 10:10 PM CST
Where
Chautauqua County, 4 mi S of Cedar Vale
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -96.500

Water flowed over Gallup Road Bridge.

Thunderstorm Wind, Butler

When
June 4, 7:24 PM CST
Where
Butler County, 9 mi E of Douglass
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.517, -96.850

Hail, Cowley

When
June 4, 7:26 PM CST
Where
Cowley County, 3 mi W of Atlanta
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -96.817

Thunderstorm Wind, Cowley

When
June 4, 7:34 PM CST
Where
Cowley County, Udall
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.383, -97.117

Hail, Butler

When
June 4, 7:46 PM CST
Where
Butler County, 6 mi E of Augusta
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -96.867

Thunderstorm Wind, Butler

When
June 4, 7:50 PM CST
Where
Butler County, 6 mi S of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.733, -96.867

Occurred at intersection of 60th Street and Haverhill Road.

Flash Flood, Cowley

When
June 4, 7:53 PM CST to 11:00 PM CST
Where
Cowley County, 8 mi E of Atlanta
Reported by
TRAINED SPOTTER
Coordinates
37.433, -96.617

Rock Creek overflowed.

Hail, Cowley

When
June 4, 8:06 PM CST
Where
Cowley County, 8 mi NE of Winfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -96.883

Hail, Harvey

When
June 4, 8:29 PM CST
Where
Harvey County, Sedgwick
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.917, -97.433

Hail, Sumner

When
June 4, 9:10 PM CST
Where
Sumner County, 4 mi ENE of Caldwell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -97.533

The following is a breakdown of the crops affected and their respective acreages: Wheat: 10,000; Milo: 3,000; Soybeans: 1,000; Corn: 1,000; Canola: 200. Total acreage: 15,200. No dollar estimate available. (Narrative courtesy USDA Flash Situation Report.)

Thunderstorm Wind, Sumner

When
June 4, 9:10 PM CST
Where
Sumner County, 4 mi ENE of Caldwell
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.050, -97.533

Thunderstorm Wind, Sumner

When
June 4, 9:11 PM CST
Where
Sumner County, 4 mi W of South Haven
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.050, -97.467

Flash Flood, Chase

When
June 4, 9:22 PM CST to June 5, 1:30 AM CST
Where
Chase County, Cedar Pt
Reported by
LAW ENFORCEMENT
Coordinates
38.267, -96.817

Two county roads barricaded.

Flash Flood, Greenwood

When
June 4, 9:34 PM CST to June 5, 1:30 AM CST
Where
Greenwood County, Eureka
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -96.300

Unspecified number of streets flooded.

Hail, Cowley

When
June 4, 9:42 PM CST
Where
Cowley County, Silverdale
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.033, -96.900

Flash Flood, Butler

When
June 4, 9:43 PM CST to June 5, 1:45 AM CST
Where
Butler County, Southeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -96.917

Several county roads underwater around Latham.

Flash Flood, Elk

When
June 4, 10:30 PM CST to June 5, 1:30 AM CST
Where
Elk County, 10 mi NW of Howard
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -96.400

Several county roads flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455517, 5455518, 5455519, 5455520, 5455521, 5455522, 5455523, 5455524, 5455653, 5455525, 5455526, 5455527, 5455528, 5455529, 5455530, 5455531, 5455532, 5455533, 5455534, 5455535, 5455536, 5455635, 5455654, 5455636, 5455637, 5455638, 5455639, 5455640, 5455641, 5455642, 5455643, 5455644, 5455645, 5455646, 5455647, 5455648, 5455649, 5455650, 5455651, 5455652.